MDJunction - People Helping People
 
Ask a Question
06/22/2009 07:11 AM

Questions about Lamictal side effects

karlie0766
Posts: 17
Member

I have been on Lamictal 25 mg for 2 weeks, and am at the end of the first week of 50 mg. I have noticed nausea and extreme sleepiness. All I wanted to do this weekend was sleep! Will this improve as my body gets used to this or will I have these side effects each time I boost up another dose?

Thanks!

Reply

06/22/2009 07:53 AM
forever
forever  
Posts: 189
Member

When I was titrating up to 200 mg of Lamictal I did have some side effects. Each time my dose was raised I would feel nauseated, tired and had headaches. During that time I remember taking Excedrin, Pepto Bismo tablets and that seemed to get me through. I have been taking it for about three years now and I have no noticeable side effects.

I started taking mine at night and that did seem to help with my side effects while I was titrating up. Each time I increased the dose I would experience these side effects for three or four days.

The good news is that it doesn't last, eventually you will get up to your maintenance dose. The bad news and it is the most common complaint with Lamictal, it seems to take forever to get there. Hang in there, I believe this mood stabilizer has the least amount of side effects and I am glad that I gave it chance.

Post edited by: forever, at: 06/22/2009 07:54 AM


06/22/2009 08:11 AM
newbipolar
newbipolar  
Posts: 30
Member

The person who diagnosed me with Bipolar 1 wanted me to take Lamictal but she told me it might interfere with my birth control which was something I don't want to mess with. What do I do? Also, are there any really bad side effects that I should be worried about?

06/22/2009 09:17 PM
bagofcandy
bagofcandyPosts: 1259
Senior Member

I took lamictal with birth control and had no birth control mishaps....

06/22/2009 10:00 PM
newbipolar
newbipolar  
Posts: 30
Member

The person who diagnosed me said that if I took it I would have problems with my birth control. what birth control are you on? I'm on yaz and she said it would directly affect my birth control. So what should I do?

06/23/2009 05:06 AM
forever
forever  
Posts: 189
Member

I had never heard that Lamictal causes problems with birth control so of course I googled it. This is what I found. I found this on an epilepsy site. Lamictal is approved for epilepsy and bipolar disorder.

Birth control pills can make Lamictal less effective, which may result in increased seizures. Your Lamictal dose may need to be changed when you start or stop using birth control pills. You may also have side effects during the weeks when you are taking an inactive (placebo) pill from your birth control pack.

So it doesn't seem to make birth control ineffective but taking birth control can cause the Lamictal to be less effective and you might need a higher dose if you are taking birth control at the same time.


06/25/2009 11:23 PM
ComingUndone
ComingUndone  
Posts: 1444
Senior Member

Lamictal did make me sleepy but it went away. It may have done that when I first started but it didn't happen again until I went up to higher doses.

Lamictal is a wonderful medication!

Birth control can decrease the effectiveness of Lamictal, BUT Lamictal can also decrease the effectiveness of birth control. I confirmed that with my OBGYN. I am also on provigil which decreases BC effectiveness, so I am on a very strong BC pill. I wanted an IUD, but she thought that was a horrible idea Smile

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved